Alert archive / Nevada / Dust Storm Warnings in 2018
Dust Storm Warning 13, NWS Las Vegas, NV
NWS Las Vegas, NV issued this dust storm warning at Aug 9, 2018, 7:57 PM PDT for Clark County, Nevada; San Bernardino County, California; Mohave County, Arizona. It was in force for 93 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2018, 7:57 PM PDT (02:57 UTC)
- Expired
- Aug 9, 2018, 9:30 PM PDT
- In force
- 93 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 71 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 9:20 PM PDT | TSTM WND GST 58 | 2 Nnw Hoover Dam, NV | SOUTH BOULDER BASIN BUOY MEASURED A GUST TO 58 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 3.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2458 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 3026 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
499
WWUS55 KVEF 100258
DSWVEF
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Las Vegas NV
757 PM PDT Thu Aug 9 2018
AZC015-CAC071-NVC003-100430-
/O.NEW.KVEF.DS.W.0013.180810T0257Z-180810T0430Z/
Mohave AZ-San Bernardino CA-Clark NV-
757 PM PDT Thu Aug 9 2018
The National Weather Service in Las Vegas has issued a
* Dust Storm Warning for...
Southwestern Mohave County in northwestern Arizona...
East central San Bernardino County in southern California...
Southeastern Clark County in southern Nevada...
* Until 930 PM PDT/930 PM MST/.
* At 757 PM PDT/757 PM MST/, a dust channel was near Kingman, moving
west at 15 mph.
HAZARD...Less than a quarter mile visibility with strong wind in
excess of 40 mph.
SOURCE...Trained weather spotters.
IMPACT...Dangerous life-threatening travel.
This includes the following highways...
Interstate 40 in Arizona between mile markers 0 and 41.
Interstate 40 in California between mile markers 130 and 155.
Locations impacted include...
Bullhead City, Boulder City, Laughlin, Yucca, Las Vegas Bay, Topock,
Searchlight, Katherine Landing, Needles, Oatman, Mojave Ranch
Estates, Railroad Pass, Boulder Beach Campground, Las Vegas Bay
Campground, Big Bend Rec Area, Golden Valley, Highway 95 And I-40,
Meadview and Hoover Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
If on or near Lake Mead and Lake Mohave, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 15 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3629 11375 3561 11429 3513 11415 3481 11377
3477 11368 3460 11395 3470 11476 3549 11507
3629 11484
TIME...MOT...LOC 0257Z 059DEG 6KT 3516 11405
$$
Wolf2 follow-up statements
228
WWUS55 KVEF 100357
DSWVEF
Dust Storm Warning
National Weather Service Las Vegas NV
856 PM PDT Thu Aug 9 2018
AZC015-CAC071-NVC003-100430-
/O.CON.KVEF.DS.W.0013.000000T0000Z-180810T0430Z/
Mohave AZ-San Bernardino CA-Clark NV-
856 PM PDT Thu Aug 9 2018
...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 930 PM PDT/930 PM
MST/ FOR SOUTHWESTERN MOHAVE...EAST CENTRAL SAN BERNARDINO AND
SOUTHEASTERN CLARK COUNTIES...
At 856 PM PDT/856 PM MST/, a dust channel was 8 miles southwest of
Kingman, moving west at 15 mph.
HAZARD...Less than one quarter mile with strong wind in excess of
40 mph.
SOURCE...Trained weather spotters.
IMPACT...Dangerous life-threatening travel.
This includes the following highways...
Interstate 40 in Arizona between mile markers 0 and 35.
Interstate 40 in California between mile markers 130 and 155.
Locations impacted include...
Henderson, Bullhead City, Boulder City, Laughlin, Yucca, Las Vegas
Bay, Topock, Searchlight, Katherine Landing, Needles, Oatman, Mojave
Ranch Estates, Railroad Pass, Boulder Beach Campground, Las Vegas Bay
Campground, Big Bend Rec Area, Highway 95 And I-40, Hoover Dam,
Temple Bar Campground and Arizona Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, then pull off the road, turn off your lights and keep
your foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
If on or near Lake Mead and Lake Mohave, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 15 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3629 11389 3557 11440 3509 11429 3491 11391
3482 11392 3460 11395 3470 11476 3549 11507
3629 11484
TIME...MOT...LOC 0356Z 059DEG 6KT 3512 11413
$$
Wolf506
WWUS55 KVEF 100424
DSWVEF
Dust Storm Warning
National Weather Service Las Vegas NV
924 PM PDT Thu Aug 9 2018
AZC015-CAC071-NVC003-100434-
/O.EXP.KVEF.DS.W.0013.000000T0000Z-180810T0430Z/
Mohave AZ-San Bernardino CA-Clark NV-
924 PM PDT Thu Aug 9 2018
...THE DUST STORM WARNING FOR SOUTHWESTERN MOHAVE...EAST CENTRAL SAN
BERNARDINO AND SOUTHEASTERN CLARK COUNTIES WILL EXPIRE AT 930 PM
PDT/930 PM MST/...
The dust storm which prompted the warning has weakened. Therefore,
the dust storm warning will be allowed to expire.
LAT...LON 3629 11389 3557 11440 3509 11429 3491 11391
3482 11392 3460 11395 3470 11476 3549 11507
3629 11484
TIME...MOT...LOC 0424Z 059DEG 6KT 3512 11413
$$
WolfWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this dust storm warning went out at Aug 9, 2:23 PM PDT, 5 hours 34 minutes earlier.
Area forecast discussion, Aug 9, 2:23 PM PDT, 5 hours 34 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 223 PM PDT Thu Aug 9 2018 .SYNOPSIS...Thunderstorm activity will increase through Saturday in areas roughly along and east of a line from Barstow to Rachel, then better thunderstorm chances will shift to areas north and east of Las Vegas for Sunday through early next week. Temperatures will be a few degrees above normal. && .SHORT TERM...through Saturday night. As of 2 PM, weak storms were popping over higher terrain near and east of a line from the Mojave Preserve to the NNSS. However, as advertised by previous shifts, the main concern is an anticipated complex of storms rolling west or southwest through southern Mohave County later this evening. High resolution models are still pointing to this scenario, so left the highest PoPs in that area overnight. If/When this complex of storms materializes, it will also result in strong winds along its path. Expect the best thunderstorm chances to remain roughly along and east of a line from Barstow to Rachel through Saturday, favoring the afternoons and evenings. The Excessive Heat Warning remains in effect west of Las Vegas this evening. For tomorrow, there are still spots of Heat Risk level 3 and even 4 in the same area, but coverage decreases enough that the warning should not need to be extended into Friday. .LONG TERM...Sunday through Thursday. Per the latest forecast model runs, high pressure will still be over the area Sunday however, troughing over the Pac NW has more of an influence than was forecast 24 hours ago. It now slightly weakens the ridge and as a result, drops temperatures a couple of degrees. The high remains over the area Monday before sliding east of the area Tuesday and Wednesday. Moisture will remain in place through the middle of next week but primarily over the southeastern zones where the best moisture and instability is forecast. 00Z Models came in drier and more stable than previous runs especially early in the week across the Sierra and south central Nevada zones. Discounted this for now and kept a chance of thunderstorms in these areas. Mid to late in the week, models bring an easterly wave to the area with increasing moisture and instability across SE San Bernardino, southern Clark and central and southern Mohave counties. Overall, slightly above to near normal temperatures are expected through the period. && .AVIATION...For McCarran...Light and variable winds from this morning will become predominantly southeast this afternoon. Another afternoon of potential isolated thunderstorms will be possible but confidence is low on any direct impacts to the LAS terminal. Handled with VCTS but amendments may be needed if outflows evolve and look to impact the terminal. Another larger complex is expected this evening but at this time should stay well south of LAS. For the rest of southern Nevada, northwest Arizona, and southeast California...The main concern will be a well advertised thunderstorm complex that a number of models are showing forming in north-central Arizona and progressing southwestward into the vicinity of KEED and possibly farther north to KIFP. Included VCTS for these sites this evening with the most significant impact being a wind shift to the east or northeast and gust potential to 25 kts. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Morgan LONG TERM...Salmen AVIATION...Boucher For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 9, 7:53 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
753 PM PDT THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM DUST STORM 5 SE NEW KINGMAN-BUTLER 35.20N 113.97W
08/09/2018 MOHAVE AZ TRAINED SPOTTER
SPOTTER REPORTED VISIBILITY AT AROUND 100
FEET.
0705 PM FLASH FLOOD 5 ENE PEACH SPRINGS 35.55N 113.34W
08/09/2018 MOHAVE AZ DEPT OF HIGHWAYS
ADOT REPORTED FLOODING WITH DEBRIS ON ROUTE
66 AT MILE MARKER 109.
0703 PM DUST STORM 5 NE DOLAN SPRINGS 35.64N 114.22W
08/09/2018 MOHAVE AZ TRAINED SPOTTER
VISIBILITY IS DOWN TO A QUARTER OF A MILE
AND DECREASING.
0700 PM DUST STORM CHLORIDE 35.41N 114.20W
08/09/2018 MOHAVE AZ TRAINED SPOTTER
SPOTTER REPORTED NEAR ZERO VISIBILITY.
0700 PM DUST STORM 9 N NEW KINGMAN-BUTLER 35.39N 114.02W
08/09/2018 MOHAVE AZ TRAINED SPOTTER
SPOTTER REPORTED VISIBILITY LESS THAN A
QUARTER OF A MILE. GUSTS ESTIMATED 40 TO 50
MPH.
0630 PM DUST STORM 19 NW VALENTINE 35.56N 113.91W
08/09/2018 MOHAVE AZ PUBLIC
ZERO VISIBILITY ON ALL CAMERAS AT HUALAPAI
VALLEY OBSERVATORY.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:38 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Aug 9, 10:03 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 27 min |
| Aug 9, 10:26 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 39 min |
| Aug 9, 10:31 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 9, 5:17 PM PDT | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Aug 9, 5:58 PM PDT | Areal Flood Advisory | VEF | Mohave | 4 hr |
| Aug 9, 5:58 PM PDT | Severe Thunderstorm Warning | VEF | Mohave | 62 min |
| Aug 9, 6:31 PM PDT | Dust Storm Warning | VEF | Mohave | 89 min |
| Aug 9, 6:48 PM PDT | Severe Thunderstorm Warning | VEF | Mohave | 57 min |
| Aug 9, 7:13 PM PDT | Areal Flood Advisory | VEF | Mohave | 4 hr |
| Aug 9, 8:31 PM PDT | Severe Thunderstorm Warning | VEF | Mohave | 29 min |
| Aug 9, 8:40 PM PDT | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Dust Storm Warnings in Nevada, 2018Dust Storm Warnings in California, 2018Dust Storm Warnings in Arizona, 2018Every dust storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.